Hail, Clark
- When
- March 13, 9:36 PM CST to 9:48 PM CST
- Where
- Clark County, 2.09 mi NW of Anson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.600, -91.800
Widespread severe weather was seen overnight from March 13 into 14 across southeast Iowa, northeast Missouri, and western Illinois. Several severe wind and hail reports were received, along with an EF1 tornado in Warren County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Widespread severe weather was seen overnight from March 13 into 14 across southeast Iowa, northeast Missouri, and western Illinois. Several severe wind and hail reports were received, along with an EF1 tornado in Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 13, 5:53 PM CST, 3 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 653 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Potential for severe storms south of I-80 tonight into Thursday morning. A few strong to severe storms could redevelop Thursday afternoon, mainly in the counties south of I-80. - Turning much colder late in the weekend with the potential for snow showers. - A warming trend is on tap for next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 301 PM CDT Wed Mar 13 2024 Other than some isolated showers in northwest Illinois, dry conditions will be seen across the area through sunset. Attention then turns to tonight. Storms will initiate along the warm front across northern Missouri during the evening with rain lifting north across the area overnight. At the same time flow coming off of Lake Michigan will be pushing drier air to the west. This drier air will initially delay the arrival of rain into the area until the late evening and overnight hours and main push the stronger storms further to the south. Right now the better risk for strong to severe storms looks to be along and south of an Ottumwa, IA to Galesburg, IL line. The primary risk is hail with damaging winds a secondary risk. A storm that rides the warm front or is to the south and east of the low center would pose a risk for a brief spin up tornado. If this were to occur (which is under a 2 percent chance), areas south of a Keosauqua, IA to Macomb, IL line would be favored. On Thursday a widespread rain should be across most of the area at sunrise. Depending upon the track of the surface low, the severe risk 'may' pivot to the north between 6 and 10 AM putting a risk of severe storms south of a Princeton, IL to Aledo, IL to Kahoka, MO line. The main risk would be hail with damaging winds a secondary risk. By late morning the overall severe risk from the first round of storms will end with the potential for rain ending from west to east as well. The far northern and northwest parts of the area may see a cold rain continuing through late morning and into the afternoon. Boundaries left over from the overnight storms and the approaching cold front will then provide the focus for re-development in the afternoon. Right now the overall timing of secondary storm development looks to be early afternoon from northeast Missouri into western Illinois. The window for any severe risk has narrowed, running from 3 to 7 PM and mainly south of a Princeton, IL to Memphis, MO line. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... Issued at 301 PM CDT Wed Mar 13 2024 Thursday night Assessment...low to medium confidence How storms develop and evolve Wednesday night into Thursday morning will dictate how long precipitation remains across the area Thursday night. Right now the model consensus has a 40-50 percent chance of rain across the entire area. However, there are newer runs of the very short term models that suggest much of the area could remain dry Thursday night. By late Thursday night mainly dry conditions should be seen across the area. Friday through Saturday night Assessment...high confidence on dry conditions The model consensus has dry conditions for the area with temperatures initially above normal. A clipper system will move through the Great Lakes and pull a modified arctic front through the area on Saturday. Very windy conditions will develop Saturday with gusts up to 40 mph likely. The wind combined with the dry conditions will result in a elevated fire risk across the entire area. The windy conditions will continue Saturday night which will push wind chills into the teens and lower 20s by sunrise Sunday. Sunday and Sunday night Assessment...high confidence on windy conditions Windy conditions will continue across the area on Sunday as the core of the cold temperatures aloft moves through the area. An associated upper level disturbance will provide enough forcing for flurries or even snow showers for areas generally east of the Mississippi and north of I-80. Given the warm ground temperatures, only a localized dusting of accumulation would be possible on grassy and elevated surfaces in the strongest snow showers. Monday through Wednesday Assessment...medium to high confidence on a warm trend. Medium confidence on dry conditions The current model consensus has dry conditions across the area with a warming trend through mid-week. However, the CMC and ICON deterministic runs bring a clipper system into the Midwest with snow. The CMC is further west which places the snow over the area while the ICON model indicates southeast Wisconsin and northeast Illinois. Interestingly the GFS/ECMWF deterministic runs have no clipper system. Interestingly there are some members of the ensembles of the GEFS/CMCE that lend support the the CMC/ICON deterministic runs but most of the ensemble members are dry. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 636 PM CDT Wed Mar 13 2024 A large complex of rain and thunderstorms will move in from SW to NE overnight with the best chances for strong thunderstorms at BRL. Lower instability is anticipated further to the north, but there is still embedded thunder potential at MLI, CID, and DBQ late tonight into early Thursday AM. Then the main story on Thursday will be deteriorating ceilings to IFR as a cold front drops in from the north, pulling a deformation band of rain down toward DBQ. Scattered showers and storms could redevelop Thursday afternoon, with any thunder mainly south of MLI. The areal coverage with this secondary round may stay on the low side. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Uttech
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 717 PM CDT Wed Mar 13 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 717 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Widespread storms are likely in northeast Missouri, southeast Iowa, and western Illinois tonight, mainly after 11 PM. Scattered storms are expected farther north. Some of the storms may be severe, mainly south of Interstate 80, with a risk of large hail and possibly damaging winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY On Thursday morning widespread showers and thunderstorms are expected early. Some of these storms may be strong to severe south of Interstate 80, with the main hazards being large hail and possibly damaging winds. Scattered thunderstorms may redevelop Thursday afternoon, mainly in the counties south of Interstate 80. Areal coverage with this secondary round may remain low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight south of Interstate 80. GENERAL STORM MOTION TONIGHT: To the northeast at 40 mph. Friedlein/Gunkel/Uttech
Special Weather Statement National Weather Service Quad Cities IA/IL 940 PM CDT Wed Mar 13 2024 MOZ009-140330- Scotland MO- 940 PM CDT Wed Mar 13 2024 ...An area of heavy rain will impact portions of northwestern Scotland County through 1030 PM CDT ... At 939 PM CDT, Doppler radar was tracking heavy rain near Queen City, or 9 miles southeast of Lancaster, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Memphis, Crawford, Brock, Hitt, Memphis Memorial Airport, Scotland County Fairgrounds, and Kilwinning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4059 9235 4060 9222 4053 9210 4032 9235 TIME...MOT...LOC 0239Z 215DEG 16KT 4040 9245 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DC
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1005 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM Hail 1 SE Keokuk 40.40N 91.39W
03/13/2024 E0.25 inch Lee IA Trained Spotter
Pea hail in Keokuk.
&&Special Weather Statement National Weather Service Quad Cities IA/IL 1013 PM CDT Wed Mar 13 2024 IAZ099-ILZ025-034-035-MOZ010-140400- Henderson IL-McDonough IL-Hancock IL-Lee IA-Clark MO- 1013 PM CDT Wed Mar 13 2024 ...An area of heavy rain will impact portions of south central Henderson, northwestern McDonough, central Hancock, south central Lee and eastern Clark Counties through 1100 PM CDT ... At 1013 PM CDT, Doppler radar was tracking heavy rain near Ferris, or near Carthage, moving northeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Keokuk, Carthage, Hamilton, Warsaw, La Harpe, Dallas City, Blandinsville, Terre Haute, Ferris, Colusa, Adrian, Burnside, Disco, Lomax, Fountain Green, Elvaston, Basco, Keokuk Airport, Galland, and Sandusky. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4027 9134 4045 9150 4073 9098 4051 9078 TIME...MOT...LOC 0313Z 235DEG 20KT 4043 9126 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DC
The Quad Cities radar (KDVN), 152 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
2 hail. Local standard time, as filed.
Hail up to half dollar sized covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166141, 1166142.